Kansas, 2014

Drought in Kansas, January 1 to 31, 2014

January 1 to 31, 2014 · NWS GID · 6 events in 6 counties and zones

S. Drought Monitor, January 2014 marked the 20th consecutive month during which drought of at least category D2 Severe intensity plagued at least some portion of this six county North Central Kansas area, prolonging one of the most notable droughts in decades.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

According to the U.S. Drought Monitor, January 2014 marked the 20th consecutive month during which drought of at least category D2 Severe intensity plagued at least some portion of this six county North Central Kansas area, prolonging one of the most notable droughts in decades. January was the second consecutive month of solidly below normal precipitation area-wide, and according to data from around 20 NWS cooperative observers, roughly 60 percent of this area received no more than half of normal January precipitation (based on long-term January normals generally ranging between 0.40 and 0.65). As a result, there was a one-category degradation in drought classification across most of the area during the month. Category D2 Severe Drought expanded eastward from western Phillips and Rooks counties, to now include all of Phillips, Rooks, Smith and Osborne counties, along with western Jewell and Mitchell. Meanwhile, eastern portions of Jewell and Mitchell counties degraded to D1 Moderate Drought from D0 Abnormally Dry (considered to be one category better than true drought). Due to these January changes, North Central Kansas now contained the greatest areal coverage of D2-or-worse Drought since mid-summer 2013.

For most of the six-county area, the majority of January precipitation fell in the form of 3-6 of fairly dry snow, thus providing very little liquid moisture equivalent. Also for most of the area, the brunt of January precipitation fell on both the first and last days of the month, with very little in between. Thanks to not only a dry December and January, but also a predominantly dry November, much of North Central Kansas recorded one of the Top-5 driest 86-day stretches on record between the dates of Nov. 6-Jan. 30, including at Beloit (0.32) and two miles southwest of Alton (0.23). Per NWS cooperative observers, a few of the leanest January precipitation totals included 0.07 at Hunter, 0.12 at Cawker City, 0.14 at Jewell and 0.17 at Logan. Although still well below normal, a few of the highest monthly amounts occurred at stations located in Mankato (0.36), Smith Center (0.35) and Lebanon (0.34). According to the USDA Kansas Crop Progress and Condition Report at the end of January, state-averaged soil moisture supplies clearly declined during the month. Topsoil moisture degraded notably since late-December, as the short to very short category increased from 29% to 57%, and the adequate category dropped to 42%. Subsoil moisture also degraded during the month, increasing from 39% to 57% short to very short, while the adequate category decreased to 43%.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 31, 11:49 PM CST, 11 minutes earlier.

Area forecast discussion, Dec 31, 11:49 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1149 PM CST TUE DEC 31 2013

.UPDATE...
ISSUED AT 1050 PM CST TUE DEC 31 2013

JUST ISSUED ANOTHER UPDATE MAINLY ADDRESSING POPS/TEMPS OVER THE
NEXT 12-15 HOURS. STARTING WITH TEMPS...LOWERED LOWS ACROSS MUCH
OF THE NORTHEAST 2/3 OF THE CWA A FEW DEGREES...WITH MOST OF THIS
AREA BOTTOMING OUT IN THE 7-14 RANGE WHILE THE SOUTHWESTERN 1/3
HOLDS UP MORE SO 15-20. POP-WISE...ITS LOOKING MORE AND MORE
LIKELY WITH TIME PER SOME OF THE LATEST HIGHER-RES MODELS THAT
ONLY THE FAR NORTHERN TIER OR SO OF COUNTIES STAND MUCH CHANCE OF
SEEING ANY SNOW BEFORE 12Z/6AM...AND THUS HAVE TRENDED DOWN POPS
EVEN MORE NEAR/SOUTH OF INTERSTATE 80...WITH NO OVERNIGHT SNOW
MENTION WHATSOEVER THROUGH 12Z SOUTH OF A BEAVER CITY-GENEVA
LINE...INCLUDING KS ZONES. THE ONCOMING NIGHT SHIFT WILL CONTINUE
TO REFINE POPS/SNOW AMOUNTS FOR THE WEDNESDAY DAYTIME HOURS...BUT
ONE INTERESTING THEME HAS ARISEN WITH SEVERAL OF THE LATEST MODELS
THIS EVENING...AND THAT IS THAT SNOW AMOUNTS MAY NEED INCREASED
OVER SOUTHERN ZONES INTO AT LEAST THE 1-2 INCH RANGE...INCLUDING
PLACES WHERE THE CURRENT FORECAST HAS WELL UNDER 1 INCH. THIS
SEEMS TO BE DUE TO AN ENHANCED POTENTIAL FOR BANDING ACROSS MAINLY
THE SOUTHEAST 1/2 OF THE CWA AS THE PARENT MID LEVEL SYSTEM STARTS
TO AMPLIFY OVER THE AREA. IN OTHER WORDS...ALTHOUGH THE CURRENT
STORM TOTAL FORECAST OF 1-2 INCHES STILL LOOKS TO BE ON TRACK FOR
MOST AREAS...IT VERY WELL COULD BE THAT THE HIGHER END OF THIS
RANGE NEEDS TO BE RE-FOCUSED MORE-SO ACROSS THE CENTRAL/SOUTHERN
PORTIONS OF THE CWA INCLUDING KS ZONES...AND LESS-SO THOSE AREAS
NORTH OF INTERSTATE 80.

UPDATE ISSUED AT 740 PM CST TUE DEC 31 2013

ALTHOUGH WOULD NORMALLY NOT MAKE MUCH ADJUSTMENT TO
OVERNIGHT/EARLY WEDNESDAY MORNING GRIDS THIS EARLY IN THE
EVENING...FELT STRONGLY ENOUGH BASED ON LATEST MODEL DATA
INCLUDING HIGHER-RES SOLUTIONS FROM THE HRRR/RAP13 AND 4KM WRF-NMM
TO TWEAK THE TIMING/MAGNITUDE OF POPS THROUGH THE NEXT 12-15
HOURS OR SO. IN COORDINATION WITH NEIGHBORING OFFICE LBF...HAVE
DROPPED THE SLIGHT CHANCE OF PRE-MIDNIGHT LIGHT SNOW IN THE FAR
NORTH AROUND THE ORD/GREELEY AREA...AS ITS LOOKING MORE AND MORE
LIKELY THAT EVEN THE FAR NORTHERN/WEST-CENTRAL FRINGES OF THE CWA
WILL STRUGGLE TO SEE THE ONSET OF SNOW UNTIL SOMETIME IN THE 07Z-
10Z/1AM-4AM TIME FRAME. WHAT DEFINITELY HASN/T CHANGE SINCE THE
AFTERNOON FORECAST RELEASE IS THAT THE VAST MAJORITY OF THE
CWA...INCLUDING THE TRI-CITIES...WON/T SEE DECENT SNOW CHANCES
UNTIL SOMETIME IN THE 12Z-18Z/6AM-NOON TIME FRAME...AS IT SPREADS
DOWN ACROSS THE AREA FROM NORTH-NORTHWEST TO SOUTH-SOUTHEAST.
OTHER THAN POP TIMING...ONLY OTHER MINOR MODIFICATION WORTH
MENTIONING HAS BEEN TO BUMP UP WIND SPEEDS SLIGHTLY ON
WEDNESDAY...WITH NORTHERLY GUST POTENTIAL INTO THE 20-25 MPH
RANGE...DESPITE SUSTAINED SPEEDS AVERAGING CLOSER TO 10-15 MPH.
ALTHOUGH THESE BREEZES COULD CERTAINLY ENHANCE VISIBILITY
RESTRICTIONS SOMEWHAT IN FALLING SNOW...THIS IS STILL NOT LOOKING
LIKE A SIGNIFICANT WINTER EVENT WITH TOTAL ACCUMULATIONS NO MORE
THAN 1-2 INCHES WITHIN THE CWA. ALSO HAVE MADE NO CHANGES
WHATSOEVER TO OVERNIGHT LOW TEMPS AT THIS TIME.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 340 PM CST TUE DEC 31 2013

WINDS HAVE BEGUN TO SHIFT AROUND TO THE NORTH THIS AFTERNOON NEAR
THE LEADING EDGE OF AN APPROACHING COLD FRONT. AHEAD OF THIS
FRONT...HOWEVER...TEMPERATURES WERE ABLE TO SOAR WELL ABOVE NORMAL
ACROSS THE ENTIRE FORECAST AREA AS A RELATIVELY WARM AIRMASS AND
MAINLY CLOUD FREE SKY PREVAILED.

WHILE INITIALLY THESE PRIMARILY CLOUD FREE SKIES WILL PREVAIL INTO
THE EVENING HOURS...EXPECT THE UPPER LEVEL DISTURBANCE CROSSING
THE NORTHERN ROCKIES TO HELP PUSH THE APPROACHING COLD FRONT
FURTHER SOUTH OVERNIGHT...AND FOR INCREASING CLOUDS BY AROUND
MIDNIGHT. WHILE THE BEST SYNOPTIC SCALE LIFT IS NOT EXPECTED UNTIL
THE MORNING HOURS WEDNESDAY...COULD SEE SOME LIGHT SNOW DEVELOP
ACROSS OUR NORTH AFTER AROUND MIDNIGHT. THEN...EXPECT THE MORE
WIDESPREAD DEVELOPMENT OF SNOW TO BEGIN TO ENCOMPASS THE ENTIRE
FORECAST AREA BY DAYBREAK. WHILE OVERALL SNOWFALL ACCUMULATIONS
ARE NOT EXPECTED TO REACH ADVISORY CRITERIA...COULD SEE AND INCH
OR TWO MAINLY NORTH OF HIGHWAY 6 WHERE LIQUID EQUIVALENTS IN MODEL
GUIDANCE ARE FAIRLY CONSISTENT INDICATING AROUND 0.1 INCH OF
PRECIPITATION WILL ACCUMULATE.

AS THE UPPER LEVEL DISTURBANCE AND BACK SIDE OF THE COLD FRONT
THEN PUSH SOUTH DURING THE LATE MORNING THROUGH AFTERNOON
HOURS...EXPECT THE LIGHT SNOWFALL TO COME TO AN END ACROSS THE
ENTIRE FORECAST AREA BY LATE AFTERNOON...WITH A NOTICEABLE
DIFFERENCE IN AFTERNOON TEMPERATURES EXPECTED FOR NEW YEARS DAY.
WITH A DROP OF ALMOST 15C IN 850 MB TEMPS...ALONG WITH SOME FRESH
SNOW COVER...EXPECT AFTERNOON TEMPS TOMORROW TO STRUGGLE TO REACH
20 DEGREES IN SPOTS...AND TRENDED THESE DOWN A FEW DEGREES AT MOST
LOCATIONS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 340 PM CST TUE DEC 31 2013

MAIN FORECAST CONCERNS WILL BE WHETHER THERE WILL BE
PRECIPITATION ON AND OFF DURING THE PERIOD AND TEMPERATURES.

A COLD SURFACE HIGH PRESSURE SYSTEM WILL SETTLE INTO THE AREA
WEDNESDAY NIGHT. THIS SHOULD HELP TO CLEAR SOME OF THE CLOUDS OUT OF
THE AREA AND KEEP TEMPERATURES ON THE COOLER SIDE. WARM ADVECTION
STARTS ACROSS THE AREA ON THURSDAY AS THE HIGH PRESSURE MOVES TO THE
EAST. THE CONCERN WITH THIS IS THAT THE WARM ADVECTION IS LATER IN
THE DAY AND THE TEMPERATURES WILL NOT WARM AS MUCH AS THEY COULD.
THE WARM ADVECTION CONTINUES FOR THE AREA INTO FRIDAY. TEMPERATURES
WILL BE WARMER ON FRIDAY.

ANOTHER COLD FRONT MOVES THROUGH THE AREA FRIDAY NIGHT WITH AN UPPER
LEVEL WAVE THAT MOVES THROUGH FRIDAY NIGHT INTO SATURDAY. THE GFS
BRINGS A SMALL CHANCE FOR SNOW FRIDAY NIGHT INTO SATURDAY MORNING
BUT THE ECMWF IS MAINLY DRY. WILL LEAVE THIS DRY FOR NOW...BUT WILL
NEED TO WATCH TO SEE WHAT THE MODELS DO AS TIME GOES ON. ONCE AGAIN
TEMPERATURES AREA COOLER AGAIN BEHIND THE COLD FRONT. THE NEXT UPPER
WAVE AND A REINFORCING PUSH OF COLDER AIR MOVES INTO THE AREA
SUNDAY.

COLDER AIR CONTINUES TO PUSH INTO THE AREA THROUGH MONDAY. HIGH
TEMPERATURES MONDAY WILL BE QUITE COLD WITH READINGS IN THE SINGLE
DIGITS TO TEENS FOR HIGHS. COLD TEMPERATURES CONTINUE ACROSS THE
AREA MONDAY NIGHT BUT THERE IS A LITTLE WARM ADVECTION LATE MONDAY
NIGHT INTO TUESDAY. THE TEMPERATURES WILL WARM...BUT TEMPERATURES
WILL STILL BE WELL BELOW NORMAL.

WITH THE COLDER AIR IN PLACE AND SOME WEAK UPPER LEVEL WAVES MOVING
THROUGH THE AREA THERE MAY BE SOME SMALL CHANCES FOR SOME LIGHT SNOW
HERE AND THERE DURING THE SUNDAY THROUGH TUESDAY TIME FRAME. THE
MODELS HAVE DIFFERENT TIMING ON THE WAVES AND THEY WOULD BE MOVING
THROUGH RATHER QUICKLY. HAVE LEFT THE FORECAST DRY AT THIS
TIME...BUT HAVE SOME CONCERN FOR FLURRIES/VERY LIGHT SNOW BEING
SQUEEZED OUT OF SOME CLOUDS THAT MOVE THROUGH.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1140 PM CST TUE DEC 31 2013

CERTAINLY NOT AN EASY FORECAST FOR THIS TAF PERIOD...WITH SNOW
CHANCES AND CEILING/VISBY RESTRICTIONS THE MAIN CONCERNS. AN UPPER
LEVEL DISTURBANCE SLIDING INTO THE AREA WILL BRING INCREASING
CHANCES FOR SNOW TO THE TERMINAL AFTER 12Z...AND LOOK TO CONTINUE
THROUGH THE MIDDAY PERIOD. MVFR CEILINGS HAVE COME IN QUITE A BIT
FASTER THAN EXPECTED...AND NOW THAT THEY ARE HERE NOT EXPECTING
THEM TO GO AWAY ANY TIME SOON. IN FACT...WITH A FEW UPSTREAM OBS
SHOWING IFR CEILINGS...DECIDED TO INSERT THAT POTENTIAL THROUGH
THE MORNING HOURS WITH THE BETTER SNOW CHANCES...WITH MVFR THEN THROUGH
THE END OF THIS TAF PERIOD. AS FAR AS WINDS GO...CURRENT EASTERLY
WINDS WILL GRADUALLY BECOME MORE NORTHERLY THROUGH THE REST OF THE
OVERNIGHT HOURS...AND REMAINING OUT OF THE NORTH THROUGH THE
PERIOD. SPEEDS LOOK TO INCREASE NEAR/AFTER SUNRISE...AND GUSTS
NEAR 25 MPH NOT OUT OF THE QUESTION THROUGH THE DAYTIME HOURS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...PFANNKUCH
SHORT TERM...ROSSI
LONG TERM...JCB
AVIATION...ADO
Hazardous weather outlook, Dec 31, 3:30 PM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
330 PM CST TUE DEC 31 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
012130-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
330 PM CST TUE DEC 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LIGHT ACCUMULATING SNOWFALL IS EXPECTED DURING THE MORNING THROUGH
THE EARLY AFTERNOON HOURS WEDNESDAY. TOTAL SNOWFALL ACCUMULATIONS
OF 1 TO 2 INCHES CAN BE EXPECTED ALONG AND NORTH OF HIGHWAY 6 IN
SOUTH CENTRAL NEBRASKA...WITH AROUND AN INCH OF TOTAL SNOWFALL
ACCUMULATION EXPECTED SOUTH OF HIGHWAY 6.

LATE SUNDAY NIGHT INTO MONDAY MORNING...WIND CHILLS ARE FORECAST TO
REACH THE -15 TO -20 DEGREE RANGE NORTH OF A LINE FROM LOUP CITY TO
YORK NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI/JCB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Rooks

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Rooks forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Drought, Phillips

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Drought, Smith

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Drought, Osborne

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Osborne forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Drought, Jewell

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Jewell forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Drought, Mitchell

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Mitchell forecast zone
Reported by
Drought Monitor
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491171, 491172, 497615, 497616, 497617, 497618.